Georgia, 2018

Flood in Georgia, December 1, 2018

December 1, 2018 · NWS CHS · 1 event in 1 county or zone

The combination of deep moisture and lingering forcing associated with a passing warm front led to a prolonged period of showers over Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of deep moisture and lingering forcing associated with a passing warm front led to a prolonged period of showers over Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 1, 5:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 1, 5:45 AM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
545 AM EST Sat Dec 1 2018

.SYNOPSIS...
High pressure will give way to a warm front moving north
through the area later today and tonight bringing widespread
rains. The region will remain unsettled Sunday and Monday
before a cold front moves offshore on Monday Night. High
pressure will return mid week and linger into late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast is on track. Light rain is quickly spreading into
across Southeast Georgia. Although KCLX returns are still quite
low, mesonet stations have already recorded several hundredths
of an inch roughly along/south of a Vidalia to Hinesville to
Saint Catherine's Sound line. Only minor changes to hourly
parameters were made for the sunrise update.

Significant moisture advection is ongoing across the region this
morning as low-level jetting intensifies between high pressure
centered well offshore and vertically stacked low pressure over
the Central Plains. PWATS will increase significantly over the
next 12 hours with values peaking 1.8-2.0" this afternoon as a
sharpening warm front moves north across Southeast South
Carolina and Southeast Georgia. Regional radars show mostly
light rain breaking out across Northern Florida into Southern
Georgia early this morning along what appears to be the nose of
a region of strong isentropic assent/warm air advection. This
activity will quickly spread north into Southeast Georgia over
the next few hours and into Southeast South Carolina after
daybreak. The rain will initially start out quite light as mid-
level dry air will take some time to mix out, but intensities
are expected to increase later in the day as DPVA associated
with an approaching shortwave becomes favorably aligned with a
pocket of of 200-300 hPA upper difluence and a region strong
925-850 hPa moisture transport associated with the low-level
jet. Mid-level convergence will also increase along a well-
defined H8 warm front that will move southwest-northeast later
this morning. Expect widespread rains to prevail for much of the
day with rainfall amounts averaging 0.75-1.25" through late
afternoon. Could see pockets of heavy rainfall develop in the
vicinity of the 850 hPa warm front as it passe through, but most
of the rain will be light to moderate.

Categorical pops near 100% will be highlighted for all areas
today with highs ranging from the mid 60s well inland to around
70 in the Darien-Ludowici corridor. Surface instability will be
negligible per modified RAP soundings and there is no
indication of elevated instability working in from the
southwest until very late in the afternoon. By this time, the
corridor of strongest forcing looks to have exited the region.
Will not include a mention of tstms given these trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Tonight: The region will be located fully in the warm sector
tonight ahead of an approaching cold front with the surface warm
front displaced well to the north. Some lingering warm frontal
forcing will likely keep fairly extensive light rains in place
during the early evening hours with activity quickly ending from
south to northwest as the evening progresses. Ongoing warm air
advection and anomalously high PWATS will necessitate keeping
low-end pops in place through the night. Persistent low-level
jetting should keep the boundary layer fairly well mixed, so
widespread fog development is not expected. However, will low
stratus is likely to form which may exhibit some build-down
behavior yielding patches of fog. At this time, this fog is not
expected to be significant, but confidence in the degree of
build-down is admittedly low. This will have to be watched
carefully. In addition, will have to watch for possible patches
of sea fog developing/moving onshore along the beaches with
elevated dewpoints advecting over the relatively chilly Atlantic
shelf waters. SREF sea fog probabilities are not overly high due
to gusty conditions over the coastal waters, but they are
certainly non-zero. It will be a warm and humid night for early
December with lows only dropping into the lower-mid 60s.

Sunday: Sunday will feature an air mass that is quite warm,
moist and unstable for early December standards. Our region will
be solidly in the warm sector along a plume of deep moisture
than runs south to Southern Mexico and the western Caribbean. A
deep stacked low will remain removed far to the north across the
Great Lakes and upper Ohio Valley.

We will see strong wind fields and deep layered shear across our
forecast area during day along with increasing surface-based and mid
level instability in the afternoon hours. Models suggest that late
day upper difluence will increase and there will be an uptick in
convective rains that should quickly spread northeast. Although much
of the flow is unidirectional and NAM 925 MN flow exceeds 40 KT at
times, signals are good for a wind threat with deeper convection.
Since thunderstorms appear quite likely with MLCAPES exceeding 1000
J/KG over southeast GA into southern SC after 18Z Sunday, a
potential for severe weather could exist during the afternoon and
evening hours away from the more stable immediate coast. The mode of
convection likely multicell clusters with plenty of shear for
supercells. The limiting factors are tricky and may play a
significant part with this event. Model soundings showing a good
amount of convective inhibition into the day, the potential for
tstms clusters along the Florida Panhandle could rob moisture
transport and of course, a very complex mesoscale environment given
the time of year. The NWS SPC highlighted our region with a slight
risk of severe tstms and isolated tornadoes on Sunday and we have
echoed the risk in our Hazardous Weather Outlook. Highs could easily
top 80 degrees anywhere inland on Sunday and the warmer it gets,
expect breezier conditions.

Sunday Night through Tuesday: Showers and a few tstms are
likely Sunday Night into Monday ahead of a cold front.
Instability will favor more clustered convection and a few areas
could see some repeating downpours in the deep moisture axis.
Very mild overnight lows Sunday night in the 60s with highs in
the lower 70s Monday before the front pushes offshore on Monday
Night. Rains should end Monday Night with dry weather expected
on Tuesday as even cooler air filters in from the north and
northwest with time. There could be some fog around on Monday
morning but the potential is uncertain given the amount of rains
anticipated.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Cooler high pressure will build over the region from the west at mid
week, expected to persist into Friday. Temps will run much cooler
with highs in the mid 50s north to near 60 south. An active southern
stream upper jet is expected to guide another storm system into the
Southern Plains late week and into the Lower Gulf Coast by Saturday.
Clouds should increase on late week with some rains possible by the
weekend.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
No changes were made to the current thinking.

VFR will give way to widespread MVFR conditions by mid-morning.
Ceilings will steadily lower prior to daybreak with light rains
breaking out from south to north through the morning. Expect
prevailing MVFR vsbys in light rain to reach KSAV by 14-15z and
KCHS by 17-18z. Periods of IFR will be possible in pockets of
heavier rainfall at both sites, with longer duration of
prevailing IFR cigs possible at KCHS this afternoon with a warm
front nearby. IFR cigs are likely at KSAV and KCHS after sunset
with rains ending. Will have to watch for marginal low-level
wind shear (LLWS) late morning into the early afternoon as a
warm front lifts north. Right now, it appears speeds are bit too
low to trigger LLWS thresholds. LLWS could pose a risk again
overnight, but similar to today, speeds look to fall just short
of criteria.

Extended Aviation Outlook: IFR and lower conditions expected to
continue through Monday as low clouds and occasional rains impact
the area. Reduced visibilities from lowering stratus is also
possible at times. In the wake of a cold front, conditions should
improve on Tuesday with VFR mid week.

&&

.MARINE...
Today: South to southeast winds around 10 kt will become more
dominantly south later today as a warm front lifts north
through the area. Behind the front, winds will increase to 15-20
kt nearshore waters and 20-25 kt over the Georgia offshore
waters as greater influences from the strong low-level jet take
hold. Seas will correspondingly build, reaching 4-6 ft South
Carolina nearshore and Georgia offshore waters with 3-5 ft
Georgia nearshore waters. Small Craft Advisories will be issued
for all but the Charleston Harbor and Georgia nearshore waters.

Tonight: Expect similar conditions tonight with winds veering to
the southwest. Seas will build to 5-7 ft over the Charleston
nearshore and Georgia offshore waters. Small Craft Advisories
will remain in force during this time for all but Charleston
Harbor and the Georgia nearshore zones. Could see a little sea
fog develop after midnight, but surface winds will likely be too
high for any widespread development.

Saturday through Tuesday: Strong low-level jetting should be limited
from reaching the surface in the warm advection pattern, especially
over the cooler nearshore waters, but higher seas are expected to
keep outer GA waters in SCA all of Sunday with SCA conditions likely
to linger for seas beyond the pilot buoy off of the Charleston Coast
in the afternoon hours. Otherwise, widespread low clouds and patchy
sea fog could linger across the nearshore waters into Monday as warm
and moist air advects into the area. The fog could become dense at
times but confidence in coverage at this point remains quite low.

Mid week will feature some decent cold air advection over the waters
and occasional SCA criteria may be met from Tuesday night into
Wednesday night as high pressure builds in from the west.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 1 PM EST
     Sunday for AMZ352.
     Small Craft Advisory from 1 PM this afternoon to 5 PM EST
     Sunday for AMZ374.
     Small Craft Advisory from 5 PM this afternoon to 5 PM EST
     Sunday for AMZ350.

&&
Hazardous weather outlook, Dec 1, 3:28 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
328 AM EST Sat Dec 1 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-020830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
328 AM EST Sat Dec 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Scattered to numerous showers and thunderstorms
will impact the region Sunday ahead of a cold front. A few of these
thunderstorms could become severe with damaging winds in excess of
60 mph. An isolated tornado could also occur. The risk for severe
weather will be the greatest from late afternoon into the evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Evans

When
December 1, 10:00 AM EST to 11:00 AM EST
Where
Evans County, 4.52 mi NNW of Bellville to 4.49 mi NNW of Bellville
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.213, -81.991

An emergency manager reported Allen Sikes Road, a dirt road, being washed out from recent rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795565.